The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Aimovig & Ajovy

Hi. Thought I would give an update on the two injectables I’ve tried for migraines/MAV.

Aimovig - I took 70mg once a month for 3 months. Nothing happened the first 5 weeks but then things began changing in a hurry. My migraines were cut in half. That was the good part. The bad part was that my disequilibrium increased horribly - both the overall constant disequilibrium and then I began having bouts of severe bobble-head that would last 1-3 hours. I had to stay home and use a walker during those. In addition, my photophobia worsened and I began seeing more visual distortions throughout each day - nothing major but still annoying. Little blips of something that looked like a sparrow just flew by my head. Plus quick flashes of one bright blue dot. After the 2nd injection of Aimovig I started having moments of visual trails when I would turn my head.

I continued with it for a third month because I was hoping my system would calm down and adapt to the medicine. It had cut my classic pain migraines from 9 per month to 4.

Alas, nothing settled. I couldn’t live with the visual distortions and the increased disequilibrium and bobble-head. At 5 weeks after my 3rd injection my migraines began to climb back up and unfortunately, my normal meds did not help. It took twice as much medicine to stop the pain.

I waited two months and things slowly calmed back down. The photophobia dropped to my normal level. Most of the visual distortions were gone. My meds were working again at my normal level.

My neurologist suggested I try one more injectable. This time we picked Ajovy. I have had one injection. This time the side effects began almost immediately. The visual distortions came back within 5 days - the nonexistent birds flying by and the random bright blue dots are both back. My disequilibrium is ramping back up but so far (knock on wood) I haven’t had any severe bouts. I’m using my trekking poles for now.

The kicker is, I haven’t had a single migraine in 17 days!! That is incredible. Absolutely incredible.

So, the Ajovy seems to work on my migraines very, very well. (Or it’s just a fluke. Only time would tell.) But, the medicine also causes the same side effects and they appeared much quicker.

My 2nd injection would be in a week but I don’t think I will take it. I hate the new visual issues. I have enough of those to deal with already what with two kinds of oscilopsia and multiple floaters from early onset PVD & syneresis. I finally made peace with the level of disequilibrium I have and I really don’t want it to be worse, especially to the point of needing a walker. I don’t like having migraines but I am used to them and feel like dealing with those will be easier than the increase in the other symptoms.

I hope this information helps someone else considering these new drugs. If the Ajovy had not caused the side effects to start up again I would definitely keep taking it. 17 days without a single migraine was wonderful.

Oh - I saw someone else mentioned this with regard to Aimovig so I should add this - neither drug changed my tinnitus. I have permanent tinnitus in both ears from having bilateral SCDS so I didn’t think it would help with that. It might help someone who doesn’t have SCDS. My neurologist said a few patients had noticed a decrease in tinnitus on the drugs.

Oh wait - one more thing! While on both the Aimovig and the Ajovy I did not have any visual auras. I usually have 2-4 per year and I’ve been on the two drugs for a total of 4 months now and no visual auras. It might be due to the drugs. It might not. It’s worth a mention.

Okay, now I’m done. :slight_smile:
Molly

2 Likes

Did aimovig caused constipation? I’m due for my 3rd shot in 2 weeks and I don’t even think I can do it because of how constipated I am, I’m not going to go into details because tmi but nothing is working

Thanks for the detailed account of your experience Molly. It’s very useful to get feedback on new drugs.

I wish you luck in refining your protocol.

I just posted a video where a lady said CGRP worked for VM. She did not have the SCDS complication though.

1 Like

It’s very early days for any of the new injectables, and one swallow doesn’t make a summer, but it seems it may prove pretty effective at controlling classic migraine which is what it was intended to do from the limited amount I’ve read about it but not the vestibular aspects of MAV/VM. It may prove to be just one more drug in the arsenal and like all the others very useful for some. Helen

Diana21,

Hi. No, neither medicine caused constipation for me. Or, I should say, neither seemed to make it worse. I am very familiar with icky gastro problems due to having abdominal adhesions.

If this helps - what assists me in that area is taking 1 tablet of 100mg Colace twice a day, 200mg of magnesium citrate twice a day and Miralax powder two times per week. Plus I eat fresh veggies (lots of arugula, kale & other greens) for lunch every day. I don’t eat dinner anymore because I’ve found that that 3rd meal per day is just too much food for my compromised, scarred system.

I wish you good luck either way - staying on the med or going off.
Molly

My doctor said it can and he’s had a few who did have VM symptoms ease off on the medicine.

Thank you :slight_smile: